- Manage severe hyperkalemia (optional)
- Evaluate AKI in a patient with a kidney transplant
- Recognize transplant related drug toxicities
A 33 yo M presents with numbness/tingling and pain in his feet. He underwent a deceased donor renal transplant 6 months ago with his post-transplant course complicated by severe necrotizing pancreatitis status post intraabdominal drain placement and acute renal failure secondary to BK nephropathy. Over the past 4 days, he’s had increasing numbness/tingling and pain in his bilateral toes/feet. The distribution is in a “sock-like” distribution and he has no associated weakness. He has also noted increased tremors in his hands/feet as well. He otherwise has felt in his usual state of health.
On exam, he had normal VS. He was generally well appearing and was in no distress. His skin exam was notable for mild erythema and swelling over 1st MTP but no significant tenderness to palpation and near full ROM. Neurologic exam revealed decreased sensation over his toes bilaterally.
He presented to the ED and had stable vital signs. His initial labs were notable for a Cr of 3.4 (baseline of 1.5) and K of 6.9.
What would you do now? (~ 5-10 min) Skip this section for higher level learners or to save time.
His potassium (K) is critically high. No additional history is needed at this point and he needs emergent evaluation and intervention for his hyperkalemia.
1. Obtain an ECG
2. Stabilize the cardiac membrane if there are ECG changes with calcium or with severe hyperkalemia K > 6.5.
- Either IV calcium gluconate or IV calcium chloride can be used
- Avoid calcium chloride unless the patient has central access because it can cause tissue necrosis if it extravasates through a peripheral line
3. Decrease serum K.
- IV fluids can be given to patients who are not volume overloaded to reverse any component of acute renal injury contributing to hyperkalemia.
- Further therapies can be divided into rapid acting treatments that shift K intracellularly and treatments that remove potassium from the body.
He received 2L IVF, insulin 5 U + D50W, NaHCO3, and Lasix 40 mg x 1 which improved his K to 5.2.
After initial stabilization, a review of his chart reveals the additional following history (full medical history, medications and ROS):
He was admitted 2 week ago for pre-hydration for a CT abdomen/pelvis which revealed a persistent abdominal fluid collection. He was discharged on 2 week course of fluconazole and doxycycline which he completed 1 day prior to presentation.
Labs are notable for:
- BMP – Na 142, K 5.2, HCO3 19, BUN 55, Cr 3.1
- CBC – WBC 8.2, Hgb 14/hct 42%, Plt 250
What is your differential diagnosis?
Differential diagnosis of AKI in a renal transplant patient should include a few additional causes of renal injury.
What work up would you want?
The initial work-up should include a urinalysis with microscopic analysis and urine sodium and creatinine. This preliminary work-up looks for casts and can help different between pre-renal and intrinsic renal etiologies of kidney injury.Click for more detailed chart.
Work-up for renal transplant specific causes of AKI includes:
- FeNa 0.7%
- UA – clear with < 1 hyaline cast, no protein, WBCs, or RBCs
- Renal duplex – normal arterial flow, no evidence of hydronephrosis
- BK PCR (Urine) – 14k -> 2.4k
- Tacrolimus level – 12.1
Renal transplant team was also consulted. Given high tacrolimus level, diagnoses of acute tacrolimus toxicity was made and no further work-up was pursued.
FINAL DIAGNOSIS AND OUTCOME:
Our patient had acute tacrolimus toxicity from an interaction between fluconazole and tacrolimus. His neuropathy was a side effect of tacrolimus and AKI and hyperkalemia were nephrotoxic effects of tacrolimus. His toe pain and erythema were associated with a gout flare likely precipitated by uricemia associated with tacrolimus associated nephrotoxicity.
Notable side effects of acute tacrolimus toxicity:
- Nephrotoxicity is associated with
- hyperuricemia and gout
- metabolic acidosis
- Rarely causes hemolytic uremic syndrome
- Neurologic toxicities – headache, peripheral neuropathy, tremor, seizures
- Pure red cell aplasia
- Interacts with multiple medications including azoles, antibiotics, anti-epileptics and calcium channel blockers.
TAKE HOME POINTS:
- Differential of AKI in a renal transplant patient should include 5 transplant specific causes of AKI – CNI toxicity (acute and chronic), renal artery stenosis, BK nephropathy, rejection and ureteral stenosis.
- Work-up should include renal ultrasound with duplex, serum +/- urine BK PCR, CNI trough levels, and involvement of renal transplant team to consider further work-up for rejection.
- Azoles interact with tacrolimus to increase serum levels of tacrolimus. This can cause acute tacrolimus toxicity.
- Goldberg, RJ, Weng, FL, & Kandula, P. 2016. Acute and Chronic Allograft Dysfunction in Kidney Transplant Recipients. Medical Clinics of North America. 100 (3):487-503
- Jantz, AS, et al. 2013. Treatment of Acute Tacrolimus Toxicity with Phenytoin in Solid Organ Transplant Recipients. Case Reports in Transplantion.